Back to hair blogs


Valproate and Hair Loss: Does valproate cause hair loss through an androgen mediated mechanism?

There are many different types of drugs used as mood stabilizers is women with bipolar disorder. Many of these drugs can cause hair loss, albeit with different mechanisms. Common medications used in treating bipolar disorder include lithium, valproate, lamotrigine, topiramate, gabapentin, carbamazepine, oxcarbazepine.

Vaproate and Hyperandrogenism

There is increasing evidence suggests that valproate is associated with isolated features of polycystic ovarian syndrome (PCOS). To study this further, researchers studied three hundred women 18 to 45 years old with bipolar disorder. A comparison was made between the incidence of hyperandrogenism (including hirsutism, acne, male-pattern alopecia, elevated androgens) with oligoamenorrhea that developed while taking valproate versus other types of anticonvulsants drugs (like lamotrigine, topiramate, gabapentin, carbamazepine, oxcarbazepine) and lithium. 

What were the results?

It was interesting that among 230 women who could be evaluated, oligoamenorrhea with hyperandrogenism developed in 9 (10.5%) of 86 women on valproate compared to just 2 (1.4%) of 144 women on nonvalproate anticonvulsants or lithium. This translated into a nearly 8 fold risk of these hyperandrogenism and menstrual cycle changes with valproate. Oligomenorrhea happened within 12 months with valproic acid users.

Conclusion

Once needs to be aware of a possible PCOS like clinical phenomenon and for hair specialists - the development of hyperandrogenism and accelerated AGA in women using valproate for bipolar disorder. More studies are needed to confirm these findings.

Reference

Valproate is associated with new-onset oligoamenorrhea with hyperandrogenism in women with bipolar disorder.

Joffe H, et al. Biol Psychiatry. 2006.


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->